I’m never sure what to write anymore because the last four months of 2012 took me so many places that I never really knew where I was and it makes me unsure of where I am here and now a little more than a month into 2013. I haven’t settled into anything even close to a rhythm, there is still a complete and utter lack of consistency in almost anything that happens in my life and so I wonder how to say, well, I’m here or, well, I’m there or even if I can say that I am here or there. So I’ve mostly elected to say nothing. 

Four weeks into this trial, I’ve run through a host of side effects, both those I can see and those I can’t. My heart rate has slowed and returned to normal. My blood pressure has gone up and stayed up even with chemical interference, and now it is down again with the occasional moment of alarming height. I’ve had a mild rash that is a cross between a pimple and a chicken pock, though not itchy in any way. I’ve treated it and not treated it and it’s mostly gone away on it’s own. My entire scalp exploded with a different kind of rash, and my skin in places has taken on dryness or sometimes just a pain like sunburn or windburn. That’s gone away, too, as has the scalp thing. I’ve never seen water spots again, but there is some nebulous deterioration in my eyes that is not common in someone of my age, but which is being watched. Whether it is a deterioration from before the start of the trial, or one that has occurred since the start of the trial, I don’t know. I’ve had nausea come and go and come back again. My sleeping pills stopped working about a week ago. No warning. They worked, and then they didn’t.

Most recently, I developed a high fever and spent a few days in the hospital to rule out an infection. I thought it was a sign of mucositis, which I could feel the onset of, the doctors thought it must be something else since mucositis doesn’t present that way, except for when it did in the fall. And yes, I got it again (not nearly as bad, though I’ve still needed narcotics for the last few days and it simultaneously feels like I bit my cheeks and burned my tongue on coffee) and no, no one else on the trial had it. If either of the drugs are causing it, it’s probably the MEK inhibitor. But it started on day 24 which is a strange time in the cycle to develop it, unless it’s actually being caused by the ganitumab, which is given on day 1 and day 14. Ten days to develop a side effect is common. Even if it’s a side effect generally not seen with a particular drug. I’m never surprised by side effects coming and going now, though my nurse often is. These drugs are too new for anyone to know what to expect from them. Things that shouldn’t get better have gotten better, and things that shouldn’t go wrong have gone wrong. Like I said, nothing surprises me now.

My blood test results from the end of my first cycle are promising, but I still need a CT scan to see if the images are simpatico with the numbers. I hope they are. I’ve had my first significant drop in my tumor marker after a year of treatment — the best I’ve achieved until now was stable numbers, not lower numbers. I wonder what it would be like to know that my blood tests and scans were in agreement.

I don’t know how to feel about things anymore. And not just cancer, I mean…things. I’ve forgotten how to have expectations or dreams for the future  or wants. I was about to type it’s a little sad but then realized I don’t really feel that, either. I think this is brought on partly from packaging things up in such tiny compartments in order to deal with everything without falling apart and partly because narcotics bring on anhedonia in a pretty heavy way, but I also know I’ve been feeling a little like this for a longer duration than can be explained by the narcotics. I don’t even know if anhedonia is even the most fitting word, it’s more maybe that I feel placid, and it’s not entirely good or entirely bad and maybe this is just what people feel like when things are just kind of normal and they’re adjusted to their situations and nothing extraordinary is happening, and maybe I’m just not used to being like this because I’m just not most of the time, and now when I am, I can’t identify this as just an everyday feeling, a feeling like what you have when not everything around you is always at stake at all times.

Yeah, anyway, I don’t know.

 

 

Advertisements

About Alicia Louise

I'm a writer, editor, fact checker, storyteller, events organizer, chronically busy yet endlessly lazy, mildly neurotic (though I keep the neuroses well-hidden, one hopes) 32-year-old with recurrent ovarian cancer. I like people and good writing and straight talk. I have a hard time feeling sorry for people, including myself, but the people that I love, I love passionately; one may even say creepily. I try to keep that mostly to myself. I'd like to be charming, but I'm usually just a mess. I'm like a gull slamming into your windshield.
This entry was posted in Uncategorized. Bookmark the permalink.

2 Responses to

  1. EG says:

    If you’re on Effexor, that might be responsible for your ‘passive’ feeling. It does it for me and other people I have talked to, though my doctor never heard of this effect.
    I switched to Ativan from Clonazepam, when it stopped helping me sleep etc. I found a balance on the Ativan.

    • I’m not on Effexor and there hasn’t been any additions/subtractions/changes in dosing of anything (I thought about that because I’ve also heard of flattening effects from certain psych meds — hell, it’s listed as a side effect on some). Ativan doesn’t work for me (unfortunately) and I’m hoping that if I just take a break from the sleeping pills, that they’ll start working again. If not, I’ll have to find something else.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s